Alert archive / Indiana / Flash Flood Warnings in 2002
Flash Flood Warning 26, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 12, 2002, 9:52 PM EDT for Ohio County, Indiana; Boone County, Kentucky; Hamilton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2002, 9:52 PM EDT (01:52 UTC)
- Expired
- May 13, 2002, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Ohio County, IN, Boone County, KY, Hamilton County, OH
The radar
The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 130152 FFWILN INC115-KYC015-OHC061-130445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 946 PM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BOONE COUNTY IN NORTHERN KENTUCKY... OHIO COUNTY IN SOUTHEAST INDIANA... HAMILTON COUNTY IN SOUTHWEST OHIO... * UNTIL 1245 AM EDT(1145 PM EST)... * WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER HAMILTON... NORTHERN BOONE AND OHIO COUNTIES. UP TO 1.2 INCHES OF RAIN HAD FALLEN SINCE 845 PM WITH AN ADDITIONAL 1 TO 2 INCHES INCHES EXPECTED THROUGH 1215 AM EDT(1115 PM EST). * SOME LOCATIONS IN THE WARNING AREA INCLUDE... RISING SUN... FLORENCE... ADDYSTON... CHEVIOT... CINCINNATI... CLEVES... DEER PARK... FINNEYTOWN... MOUNT HEALTHY... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ AR
1 follow-up statement
000 WGUS71 KILN 130454 FFSILN INC115-KYC015-OHC061-130555- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1255 AM EDT MON MAY 13 2002 ...THE FLASH FLOOD WARNINGS FOR OHIO...BOONE AND HAMILTON COUNTIES HAVE EXPIRED... NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIEST RAINFALL HAD MOVED EAST OF THE WARNED AREA...THEREFORE THE FLOOD THREAT HAS DIMINISHED. AS A RESULT...THE FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE. RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAD FALLEN TONIGHT ACROSS WESTERN HAMILTON AND NORTHERN BOONE COUNTIES. SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THE NIGHT AND MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT FOR SERIOUS FLOODING HAS ENDED. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. HEAVY RAIN OBSCURES VISION AND MAKES IT DIFFICULT TO SEE WATER ON THE ROAD. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ RYAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 12, 9:28 PM EDT, 24 minutes earlier.
Area forecast discussion, May 12, 9:28 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 928 PM EDT SUN MAY 12 2002 LTST SFC MAP SHWS LO PRES OVR EXTREME SE LWR MI BTWN DTW AND TOL. TRAILING COLD FRONT FM NR FWA TO JUST W OF IND THRU SRN IL AND INTO ERN TX. S/WV TROF OVR CNTRL PLNS TO TRACK E INTO THE MID MS VLY TNGT AND INTO THE OH VLY MON. CDFNT TO DROP S THRU FA OVRNGT AND STALL OUT S OF OH VLY PARALLEL TO MID/UPR LVL FLO UNTIL UPR S/WV PASSES. BEST INSTBY ARND 1500 J/KG IN LWR OH FEEDING STMS OVR SRN IL/SRN IN. THESE STORMS MOVG INTO SE IN AND SW OH. THESE STORMS WL WEAKEN AS THEY MOVE INTO MORE STABLE AMS WITH CAPES 500-1000J/KG WITH FLOODING BEING THE MAIN WX THREAT. RADAR SHWG HOURLY RATES UP TO 2 INCHES OVR SE IN. THIS VRY HEAVY RAINFALL WL TRACK ACRS SRN FA TNGT. WL CONT FLOOD WATCH ACRS THE S TONIGHT INTO MON. CURR FCST LOOKS GOOD. WL ONLY MAKE MINOR WORDING ADJUSTMENTS FOR WINDS AND TEMPS TNGT. .ILN... IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075... INZ080. KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100. OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074... OHZ077>082...OHZ088. RANDALL
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:48 PM EDT | Flash Flood Warning | ILN | Dearborn, Ripley | 117 min |
| May 12, 8:51 PM EDT | Flash Flood Warning | ILN | Dearborn, Ripley | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2002Flash Flood Warnings in Kentucky, 2002Flash Flood Warnings in Ohio, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.